Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 36, NWS Birmingham, AL

June 2, 2010Walker County, Winston County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 2, 2010, 7:53 PM CDT for Walker County, Winston County, Alabama. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2010, 7:53 PM CDT (00:53 UTC)
Expired
Jun 2, 2010, 9:45 PM CDT
In force
112 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Walker County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 104 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1372 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

432 
WGUS54 KBMX 030053
FFWBMX
ALC127-133-030245-
/O.NEW.KBMX.FF.W.0036.100603T0053Z-100603T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
753 PM CDT WED JUN 2 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTH CENTRAL WALKER COUNTY IN CENTRAL ALABAMA...
  SOUTHEASTERN WINSTON COUNTY IN NORTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF ARLEY...

* UNTIL 945 PM CDT

* AT 739 PM CDT...FLASH FLOODING IS POSSIBLE FROM A THUNDERSTORM     
  OVER SOUTHEASTERN PORTIONS OF WINSTON COUNTY...NEAR THE CITY OF    
  ARLEY. AREAS AROUND SIPSEY FORK WILL BE THE MOST AFFECTED.         
  RAINFALL OF OVER 3 INCHES HAS BEEN ESTIMATED OVER THE PAST         
  HOUR...WITH AN ADDITIONAL 2 INCHES OR MORE EXPECTED.

* LOCATIONS IN THE WARNING INCLUDE ARLEY...AND THE CORINTH           
  RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3417 8711 3398 8711 3399 8740 3418 8739

$$

GOGGINS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 6:39 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 2, 6:39 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CDT WED JUN 2 2010

.UPDATE...FOR 00Z AVIATION.

&&

.DISCUSSION...

AH SUMMERTIME. RELATIVELY WEAK UPPER LEVEL FLOW WILL KEEP
CONDITIONS MOIST AND UNSTABLE UNTIL AT LEAST THE WEEKEND.

FIRST THING TO DEAL WITH IS LEFTOVER CONVECTION THAT FIRE UP THIS
AFTERNOON. SIMILAR TO RECENT DAYS...EXPECT THIS CONVECTION TO
DIMINISH STARTING AROUND SUNSET. WILL HAVE TO DEAL WITH THE
LEFTOVERS THAT ARE STILL PRETTY ACTIVE UNTIL THEN...HOWEVER.

THE BIG OUTFLOW BOUNDARY IN THE OHIO VALLEY HAS RE-FIRED...AND
THAT DEVELOPMENT IS A BIT DISCONCERTING. I HAVE MANY MEMORIES OF
CONVECTIVE COMPLEXES THAT FORM WELL TO OUR NORTH THIS TIME OF
YEAR...GET A HEAD OF STEAM...AND BARREL THEIR WAY INTO ALABAMA.
WILL NEED TO KEEP AN EYE ON IT...AND IT MAY CAUSE ME TO KEEP AT
LEAST SOME SMALL POPS THROUGH THE ENTIRE NIGHT (ESPECIALLY IN THE
NORTHERN COUNTIES).

MODELS DEPICTING ANOTHER UPPER LEVEL LOW CUTTING OFF NEAR TX/LA
BORDER OVER THE NEXT 24 HOURS...BUT THEN HAVE SIGNIFICANT DIFFERENCES
ON WHAT HAPPENS AFTER THIS. GFS (AND TO AN EXTENT THE NAM) SLOWLY
MOVE THIS FEATURE WESTWARD AND EVENTUALLY GET IT CAUGHT UP IN THE
WESTERLIES. 12Z ECMWF HOLDS THE LOW STATIONARY FOR A SHORT TIME...
RETROGRADES IT TO THE RIO GRANDE...AND THEN FINALLY LIFTS IT NORTH
INTO THE PLAINS STATES. THE GFS/NAM SOLUTION WOULD SUGGEST GOOD
RAIN CHANCES AS THE LOW MOVES ACROSS OUR AREA...WHILE THE ECMWF
WOULD SUGGEST DAILY POPS CLOSER TO CLIMO. I'M AFRAID I WILL HAVE
TO PUNT ON THIS ONE AND MORE OR LESS SPLIT THE DIFFERENCE. NOT TO
MENTION THAT EACH DAY'S RAIN CHANCES WILL ALSO LARGELY HINGE ON
MESOSCALE FEATURES THAT ARE NOT FORECASTABLE THIS FAR OUT.
SO...WILL GO WITH HIGHER POPS THAN THE ECMWF WOULD SUGGEST...AND
A BIT LOWER ON HIGH TEMPS THAN THE MEX MOS SPITS OUT.

/61/

&&

.AVIATION...00Z TAF DISCUSSION.

SCT SHOWERS AND THUNDERSTORMS IN CLOSE PROXIMITY TO BHM/EET/ANB AT
ISSUANCE THIS EVENING...WITH EVEN MORE SPREAD AROUND ALL OF CENTRAL
ALABAMA.  THESE SCATTERED TS SHOULD DISSIPATE THROUGH THE EVENING
HOURS...WITH MOST OF THE ACTIVITY DONE AROUND 03Z.  ONCE THESE
STORMS DIE DOWN...WILL HAVE TO TURN ATTENTION TO FOG/STRATUS ONCE
AGAIN TONIGHT.  THOSE SITES THAT HAD RAIN THIS AFTERNOON WILL BE
LIKELY CANDIDATES FOR IFR TO LIFR FOG AGAIN TONIGHT...WITH ALL SITES
AT LEAST FALLING TO MVFR VIS OR CIG.

RINSE AND REPEAT FOR THURSDAY.

TCL ASOS IS HAVING TECHNICAL DIFFICULTIES AT ISSUANCE.  IF THEY
CONTINUE...WILL ISSUE AN AMD NOT SKED IN A COUPLE OF HOURS.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 2, 12:32 PM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT WED JUN 2 2010

ALZ011>015-017>050-031745-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1232 PM CDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 2, 6:36 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT WED JUN 2 2010

ALZ025>027-030030-
SHELBY-ST. CLAIR-TALLADEGA-
636 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR SHELBY...ST. CLAIR AND TALLADEGA
COUNTIES UNTIL 730 PM CDT...

AT 630 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR VANDIVER...OR 6 MILES SOUTHEAST OF LEEDS...MOVING
EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  VANDIVER.
  CAMP WINNATASAKA.
  VINCENT.
  PLEASANT GROVE.
  LOGAN MARTIN DAM.
  COOSA ISLAND.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 2, 6:59 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
659 PM CDT WED JUN 2 2010

ALZ021-028-029-030100-
CLAY-CLEBURNE-RANDOLPH-
659 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR CLAY...CLEBURNE AND RANDOLPH
COUNTIES UNTIL 800 PM CDT...

AT 700 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHWEST OF MOUNT CHEAHA...OR 9 MILES NORTHWEST
OF LINEVILLE...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ASHLAND.
  MOUNT CHEAHA.
  LINEVILLE.
  BARFIELD.
  CRAGFORD.
  CAMP SEQUOYAH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 2, 7:06 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
706 PM CDT WED JUN 2 2010

ALZ017-030030-
BLOUNT-
706 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR BLOUNT COUNTY UNTIL 730 PM CDT...

AT 706 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR LOCUST FORK...OR 9 MILES NORTHWEST OF
SPRINGVILLE...MOVING EAST AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  REMLAP.
  CLEAR SPRINGS.
  FAIRVIEW.
  EASLEY.
  HOLLY SPRINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 2, 7:11 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 PM CDT WED JUN 2 2010

ALZ014-030045-
WINSTON-
711 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 745 PM CDT...

AT 711 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR FALLS CITY...OR NEAR ARLEY...MOVING EAST AT 15 MPH.

DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FALLS CITY.
  ARLEY.
  WILSON BEND.
  HELICON.
  NESMITH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

19
Special weather statement, Jun 2, 7:31 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
731 PM CDT WED JUN 2 2010

ALZ017-024-026-030115-
BLOUNT-JEFFERSON-ST. CLAIR-
731 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR BLOUNT...JEFFERSON AND ST. CLAIR
COUNTIES UNTIL 815 PM CDT...

AT 730 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR DALLAS...OR 10 MILES WEST OF SPRINGVILLE...MOVING
EAST AT 10 MPH. ACTIVITY WILL ALSO BUILD SOUTHWARD AS THE STORM
MOVES EAST.

DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DALLAS.
  VILLAGE SPRINGS.
  CLEAR SPRINGS.
  CLAY.
  SPRINGVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 2, 7:39 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CDT WED JUN 2 2010

ALZ014-030130-
WINSTON-
739 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 830 PM CDT...

AT 735 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR CURRY...OR 7 MILES NORTH OF JASPER. THIS STORM WAS
NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FALLS CITY.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:14 PM CDTFlash Flood WarningBMXMarion2 hr
Jun 2, 7:34 PM CDTAreal Flood AdvisoryBMXWinston116 min
Jun 2, 8:10 PM CDTAreal Flood AdvisoryBMXBlount, Jefferson, St. Clair2 hr
Jun 2, 8:34 PM CDTFlash Flood WarningBMXBlount, Jefferson, St. Clair116 min
Jun 2, 8:53 PM CDTAreal Flood AdvisoryBMXCalhoun, Cherokee, Cleburne, Etowah, St. Clair112 min

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.